November 1967

Nephrotic Syndrome With Use of Ammoniated Mercury

Author Affiliations

Rochester, Minn

From the Mayo Clinic and Mayo Foundation, sections of biochemistry (Dr. McCall) and nephrology (Dr. Hunt) and the Mayo Graduate School of Medicine, University of Minnesota, Rochester (Dr. Silverberg). Dr. Silverberg is a fellow in nephrology.

Arch Intern Med. 1967;120(5):581-586. doi:10.1001/archinte.1967.00300040065011

IT IS well known that mercury can affect renal function. Organic mercurials can produce diuresis, and organic or inorganic mercurial compounds taken in therapeutic or excessive dosages may cause tubular necrosis, proteinuria, or the nephrotic syndrome.

This syndrome has been associated with mercurial diuretics1-4; mercurous chloride in calomel-containing powders5,6; the mercury salt of fulminic acid 7; vapor from paint additives containing mercuric chloride, mercury, and phenol mercury 1; the protiodide of mercury8; and vapor in the mercury industry containing mercury, mercurous chloride, mercuric chloride, mercuric oxide, and phenyl mercury acetate.9

Ammoniated mercury, an inorganic compound whose formula is HgNH2CL, has been implicated in the production of proteinuria10-12 and the nephrotic syndrome 1,13 14 (Table 1). Following is a report of a case of nephrotic syndrome associated with use of ammoniated mercury.

Report of a Case  A 24-year-old white man, a bank cashier from

First Page Preview View Large
First page PDF preview
First page PDF preview